DR ELLIE CANNON: What could be causing a constant ache near my cheek at night?

Photo of author
Written By Rivera Claudia

Lorem ipsum dolor sit amet consectetur pulvinar ligula augue quis venenatis. 

For the past five years I’ve been experiencing occasional bouts of a dull, continuous ache around my right cheekbone which wakes me up in the night. But one night last week the ache spread to the side of my right eye too. I also had wavy lines in my vision. Should I be concerned?

Facial pain is distressing because it is impossible to ignore and, often, difficult to diagnose.

One of the very worst pain syndromes, trigeminal neuralgia, affects the face and sufferers say it feels like receiving constant electric shocks.

The condition, which is often caused by pressure to the trigeminal nerve in the head, can be brought on by simply touching the face, and is debilitating.

Thankfully, this does not sound like a case of trigeminal neuralgia. However, there are many other reasons why you might be experiencing this pain.

Facial pain is distressing because it is impossible to ignore and, often, difficult to diagnose (Stock image) 

Facial pain can be triggered by dental issues, sinus problems, certain types of migraines or headaches, as well as issues within the jaw. All of these possibilities can be explored in an assessment with a GP and, if necessary, a dentist.

Hour wait in A&E? You’re joking

Sometimes it feels like politicians are divorced from the reality of the NHS. The Welsh Labour government, for example, has said that all patients in A&E should be seen within an hour.

I don’t think it’s a statement that anyone would disagree with, but it’s hard not to laugh at these foolish expectations. The average patient in Wales waits nearly three hours before they are seen by a clinician in A&E, and thousands can wait more than 12 hours each month. Things are no better in England.

Given the current state of the NHS it is all-but impossible to ensure that A&E patients are seen within an hour, which makes these just empty edicts from politicians who surely know what they are asking for cannot be achieved.

Simply telling doctors to speed things up will do nothing. What we need is more staff in our emergency departments who can see more patients.

Advertisement

Likewise, wavy lines in the eye, which we call floaters, should always be reviewed by an optician. Floaters are normally harmless and triggered by small changes to the eye’s jelly, but if they arrive suddenly it can sometimes be a symptom of retinal detachment, a serious condition which if left untreated can lead to loss of sight.

Whatever the cause of your pain, it makes sense that it might get worse at night. This is because, when we lie down, we put pressure on the head and neck. This could aggravate a damaged nerve or an ongoing sinus problem.

An issue that has lasted five years and appears to be progressively getting worse certainly warrants a consultation with a GP.

I have been taking the blood thinner warfarin to treat atrial fibrillation for 13 years. Recently, during a hospital consultation for an unrelated issue, the doctor suggested that I should not be on it because there were better drugs available for managing the condition. Do I need to change my medication?

Atrial Fibrillation (AF) is a condition where the rhythm of the heart is abnormal.

Rather than the heart beating regularly, in its usual pattern, it beats irregularly and can also beat very fast. This can lead to heart palpitations, chest pain and dizziness. But it can also allow blood clots to form within the heart and elsewhere, which can lead to a stroke.

Unfortunately a stroke in somebody with atrial fibrillation is usually more severe than other strokes. For this reason, people with atrial fibrillation are advised to take medications that prevent clots forming – this reduces the chance of a stroke by about two-thirds.

One such drug is warfarin, which has been in use for 70 years. However, the NHS now recommends a medication called a direct oral anticoagulant, or DOAC, which would usually be apixaban, edoxaban or rivaroxaban. This would be taken alongside other medications which may slow down a fast heart rate or help to improve the rhythm of the heart.

I use an inhaler for asthma. Sometimes I start coughing and my lungs seize up altogether. I struggle to breathe, so much so it's impossible to use my inhaler. Eventually my breathing returns to normal, but it's very frightening.

I use an inhaler for asthma. Sometimes I start coughing and my lungs seize up altogether. I struggle to breathe, so much so it’s impossible to use my inhaler. Eventually my breathing returns to normal, but it’s very frightening. 

Ignore the scare stories – fasting diets can work 

Many were shocked to read on the front pages last week that intermittent fasting, which has been growing in popularity in recent years, can apparently lead to heart disease.

The dieting practice involves limiting the hours you eat during the day, and its many supporters, including actress Jennifer Aniston, pictured above, claim it has a range of health benefits. Its purpose is simple, though: it stops you from eating too much.

A Chinese study claimed that the 16:8 diet – named for the eight-hour window you eat in, while fasting for the other 16 (many of which you will spend asleep) – appears to almost double your risk of heart disease. But I believe the science behind it is flawed. We don’t know how healthy the participants were before fasting – it’s possible many were obese, hence choosing the extreme diet. This would already put them at risk of heart disease.

While I don’t think fasting is right for everyone, I know many who claim they have benefited greatly. Perhaps speak to your GP first, but don’t let this study put you off the diet.

Advertisement

Research suggests that DOACs are just as effective at preventing clots as warfarin but have a lower rate of side effects.

If somebody is diagnosed with AF and already on warfarin they may continue on it, but it is better to move to the newer type of medication.

A GP or practice pharmacist can discuss the options around warfarin and the newer drugs, and explain clearly which is most appropriate.

I use an inhaler for asthma. Sometimes I start coughing and my lungs seize up altogether. I struggle to breathe, so much so it’s impossible to use my inhaler. Eventually my breathing returns to normal, but it’s very frightening. This happens about once a fortnight – what can I do?

Anybody who has asthma, even at the milder end of the spectrum, should be having regular reviews of their condition with their GP or practice nurse. Having these symptoms every fortnight would indicate that the asthma is not being treated properly.

There may even be another lung condition at play, such as chronic obstructive pulmonary disease – also known as COPD.

Sometimes we find that patients have been labelled as having asthma either from childhood or one historic episode, but have not been properly evaluated.

Nowadays there are tests for asthma that can be undertaken in a GP surgery. This could be useful to confirm asthma or point to a different diagnosis. Anyone with asthma or lung disease who uses inhalers should ensure they are using them properly – often people are wrongly taught at the outset and never learn to inhale the medication properly.

A pharmacist or practice nurse can help advise on this and there are also excellent training videos online.

SOURCE

Leave a Comment

data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data data